Direct casual hypothesis

Download page
The AOD use disorder may be a consequence of the mental health condition

In some cases where there is comorbidity, the AOD use disorder occurs as a consequence of repeated AOD use to relieve or cope with mental health symptoms. This is often described as the ‘self-medication hypothesis’, in that substances are used in an attempt to medicate mental health symptoms [25-28]. In these circumstances, mental health conditions may become more apparent after the AOD use has ceased. Certain mental health conditions may also impair a person’s ability to make sound judgements regarding his/her AOD use. For example, individuals with some personality characteristics or cognitive impairment may have difficulty identifying social cues about appropriate use. This may lead the person to use in greater quantities or with greater frequency, increasing the likelihood of developing an AOD use disorder.

The mental health condition may be a consequence of AOD use

Alternatively, AOD intoxication and withdrawal can induce a variety of mental health symptoms and disorders, such as depression, bipolar, anxiety, obsessive-compulsive, and psychotic disorders (see Chapter A4 for a discussion of substance-induced disorders). For example, alcohol use and withdrawal can induce symptoms of depression or anxiety [29-31]; manic symptoms can be induced by intoxication with stimulants, steroids, or hallucinogens; and psychotic symptoms can be induced by withdrawal from alcohol, or intoxication with amphetamines, cocaine, cannabis, lysergic acid diethylamide (LSD), or phenylcyclohexylpiperidine (PCP) [32, 33]. Other disorders that may result from AOD use include substance- induced neurocognitive disorder, sexual dysfunction, and sleep disorder [24]. In the majority of cases, these effects subside and eventually disappear with abstinence [34-36]. For some, however, symptoms may continue even after they have stopped drinking or using drugs. Regardless of whether the comorbid disorder is classified as independent or substance-induced, it may be associated with poorer treatment outcomes [37].